Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 246, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 14, 1997, 5:08 PM CDT for Lincoln County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 14, 1997, 5:08 PM CDT (22:08 UTC)
- Expired
- Sep 14, 1997, 6:10 PM CDT
- In force
- 62 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 5:15 PM CDT | Hail 1.75 | Sutherland, NE | |
| Sep 14, 6:16 PM CDT | Hail 0.75 | North Platte, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 142208 RRA SVRLBF NEC111-142310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 508 PM CDT SUN SEP 14 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 610 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN NEBRASKA ...NORTHWESTERN LINCOLN COUNTY AT 507 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 20 MILES WEST OF NORTH PLATTE OR 9 MILES WEST OF HERSHEY MOVING NORTHEAST AT 15 MPH. DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED IN AREAS NORTH AND WEST OF HERSHEY. SUTHERLAND IS IN THE DIRECT PATH OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. FS/KR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:13 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 14, 3:13 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 313 PM CDT SUN SEP 14 1997 FORECAST PROBLEM...CHANCES FOR THUNDERSTORMS AND TEMPERATURES 18Z SURFACE ANALYSIS SHOWING LOW PRESSURE OVER WESTERN SOUTH DAKOTA WITH TROUGH EXTENDING SOUTH INTO THE NEBRASKA PANHANDLE. 60 DEGREE DEWPOINTS EXTENDED WEST TO THE EASTERN PANHANDLE. KLNX RADAR INDICATED MAIN PART OF SCATTERED PRECIP OVER ONL GROUP WITH WIDELY SCATTERED LIGHT SHOWERS AND ISOLATED THUNDERSTORMS FROM IML NORTHEASTWARD. WATER VAPOR IMAGERY INDICATES A SHORWAVE OVER WYOMING AND COLORADO WHICH SHOULD MOVE INTO FA TONIGHT. THE UPPER RIDGE IS PROGGED TO SHIFT EAST FROM THE PLAINS INTO THE MS VALLEY BY END OF THE PERIOD WITH UPPER TROUGH MOVING INTO THE GREAT BASIN. AT THE SURFACE...LOW PRESSURE WILL MOVE INTO THE PLAINS DURING THE PERIOD. TONIGHT...ETA GRIDDED DATA SHOWS ISENTROPIC LIFT TONIGHT ACROSS FA AS NEXT WAVE MOVES IN. THETA-E RIDGE IS PROGGED OVER THE CENTRAL AND NORTHCENTRAL PART OF NEBRASKA. BOUNDARY LAYER WINDS INDICATE SOUTH 10-20 AHEAD OF LOW IN NORTHERN PLAINS. SKY SHOULD REMAIN MOSTLY CLOUDY AS NEXT WAVE APPROACHES. TEMPERATURES TONIGHT SHOULD BE A LITTLE WARMER THAN GUIDANCE WITH CLOUDS AROUND. MONDAY...SUBSIDENCE BEHIND WAVE WILL BRING MOSTLY SUNNY SKY IN THE MORNING WITH PARTLY CLOUDY SKY IN AFTERNOON WITH HEATING. BOUNDARY LAYER WINDS INDICATE SOUTHWEST 10-20 AHEAD OF TROUGH. SOME MORNING SHOWERS AND CLOUDS WILL LINGER IN ANW-ONL GROUP. ALSO...SOME PATCHY AREAS OF MORNING FOG IN LBF AREA FROM OVERNIGHT SHOWERS AND COOLING BEHIND WAVE. MONDAY NIGHT...ANOTHER WAVE BRINGS CHANCE OF THUNDERSTORMS TO PANHANDLE WITH ISENTROPIC FORCING INDICATED. THESE SHOULD BE CONFINED TO THE PANHANDLE AND NORTH CENTRAL NEBRASKA AS FLOW MOVES STORMS NORTHEAST INTO SOUTH DAKOTA. BOUNDARY LAYER WINDS INDICATE SOUTH 10-20 AHEAD OF LOW IN MONTANA. TUESDAY...TROUGH POSITIONED FROM VTN-LBF AT 12Z. ONLY WEAK WAVES INDICATED IN FLOW SO WILL DOWNPLAY POPS. WINDS NORTHWEST 10-15 BEHIND TROUGH AND SOUTH 10-20 AHEAD. LBF BB 059/091 059/084 050 2-1 OGA BB 059/090 058/083 050 2-1 IML BB 060/092 059/085 051 2-1 VTN BB 061/092 059/081 049 2-2 ONL BB 062/092 060/081 049 112 FS
In the hours before
Special weather statement, Sep 14, 11:14 AM CDT, 5 hours 54 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-151200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1113 AM CDT (1013 AM MDT) SUN SEP 14 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTH CENTRAL THIS AFTERNOON AND THIS EVENING... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA. THE GREATEST RISK OF SEVERE WEATHER IS NORTHEAST OF A LINE EXTENDING FROM RUSHVILLE TO HYANNIS TO BURWELL. OTHER THUNDERSTORMS WHICH ARE NOT EXPECTED TO REACH SEVERE LEVELS ARE POSSIBLE OVER THE REST OF THE OUTLOOK AREA. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA THE REST OF THIS MORNING AND INTO THE AFTERNOON. SOME OF THESE STORMS MAY PRODUCE HEAVY RAIN AND SMALL HAIL. LIMITED INSTABILITY SHOULD KEEP THE STORMS BELOW SEVERE LIMITS. BY LATE AFTERNOON...A DISTURBANCE ALOFT WILL APPROACH THE WESTERN PART OF THE OUTLOOK AREA. SOUTHERLY WINDS WILL TRANSPORT ADDITIONAL MOISTURE NORTHWARD ALONG A TROUGH OF LOW PRESSURE OVER WESTERN NEBRASKA. IF AFTERNOON HEATING IS STRONG ENOUGH OVER WESTERN NEBRASKA THE ATMOSPHERE WILL DESTABILIZE SUFFICIENTLY FOR THUNDERSTORMS TO DEVELOP NEAR THE THE TROUGH OF LOW PRESSURE. THESE STORMS WOULD DRIFT EAST OUT OF THE EASTERN PANHANDLE INTO THE REST OF THE OUTLOOK AREA INTO THE EVENING. A FEW OF THE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. FS
Special weather statement, Sep 14, 11:41 AM CDT, 5 hours 27 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-151200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1113 AM CDT (1013 AM MDT) SUN SEP 14 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTH CENTRAL NEBRASKA THIS AFTERNOON AND THIS EVENING... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA. THE GREATEST RISK OF SEVERE WEATHER IS NORTHEAST OF A LINE EXTENDING FROM RUSHVILLE TO HYANNIS TO BURWELL. OTHER THUNDERSTORMS WHICH ARE NOT EXPECTED TO REACH SEVERE LEVELS ARE POSSIBLE OVER THE REST OF THE OUTLOOK AREA. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA THE REST OF THIS MORNING AND INTO THE AFTERNOON. SOME OF THESE STORMS MAY PRODUCE HEAVY RAIN AND SMALL HAIL. LIMITED INSTABILITY SHOULD KEEP THE STORMS BELOW SEVERE LIMITS. BY LATE AFTERNOON...A DISTURBANCE ALOFT WILL APPROACH THE WESTERN PART OF THE OUTLOOK AREA. SOUTHERLY WINDS WILL TRANSPORT ADDITIONAL MOISTURE NORTHWARD ALONG A TROUGH OF LOW PRESSURE OVER WESTERN NEBRASKA. IF AFTERNOON HEATING IS STRONG ENOUGH OVER WESTERN NEBRASKA THE ATMOSPHERE WILL DESTABILIZE SUFFICIENTLY FOR THUNDERSTORMS TO DEVELOP NEAR THE THE TROUGH OF LOW PRESSURE. THESE STORMS WOULD DRIFT EAST OUT OF THE EASTERN PANHANDLE INTO THE REST OF THE OUTLOOK AREA INTO THE EVENING. A FEW OF THE STORMS COULD REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. FS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:56 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 59 min |
| Sep 14, 6:14 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.